Q: Concern for My Children if Mom is Manic
Dear Mr. L' --
I ask my patients to develop a local "safety net" of people who could alert them, or if they "weren't listening", someone who can act for them, if they start to have manic symptoms they don't recognize (depression is less likely to go undetected, in my experience). If you can develop a safety net that would alert you, you can always pass information on to the psychiatrist even if she/he can't respond to you. If you ask his/her staff to confirm that your message got through, and document that, then you can have some influence on your ex-wife's care in that the doc' is unlikely to ignore serious warning symptoms if she/he knows you're watching and recording these. I wouldn't regard this as being invasive or "nosy" on your part even if she were my patient -- I have a very similar circumstance in my practice where I am indeed treating the patient and the spouse is worried just as you are, and that's the deal I have set up.
Other than that, in my view it is appropriate that you not know if she is still in treatment. You wouldn't have the right to know if one of your kids' teachers had bipolar disorder either, and now you're divorced; that's one of the prices of divorce, you don't get to know these things anymore. My patient's ex-wife insisted that she be informed each time I changed the medication; after she had declined the chance to meet with me, and him, to work on some of their communications and look at his illness with her (e.g. re: effects on the kids), in my view she no longer had any right to know what we were doing with his medications. She does have the right to know that if he's becoming symptomatic, I want to know (even from her), and I will respond, including considering protections for the kids (e.g. asking that she take them for a time) if necessary.
I hope that helps you. It's an awful situation to have to live with (as is having bipolar disorder in the first place, for many folks, especially if the treatments don't work well or have lots of side effects...)